Advances in Theoretical and Mathematical Physics

Volume 16 (2012)

Number 5

Half-BPS M2-brane orbifolds

Pages: 1349 – 1409

DOI: http://dx.doi.org/10.4310/ATMP.2012.v16.n5.a1

Authors

José Figueroa-O’Farrill (School of Mathematics and Maxwell Institute for Mathematical Sciences, University of Edinburgh, Scotland)

Paul de Medeiros (School of Mathematics and Maxwell Institute for Mathematical Sciences, University of Edinburgh, Scotland)

Abstract

Smooth Freund–Rubin backgrounds of eleven-dimensional supergravity of the form AdS$_4 \times X^7$ and preserving at least half of the supersymmetry have been recently classified. Requiring that amount of supersymmetry forces $X$ to be a spherical space form, whence isometric to the quotient of the round 7-sphere by a freely acting finite subgroup of SO(8). The classification is given in terms of ADE subgroups of the quaternions embedded in SO(8) as the graph of an automorphism. In this paper, we extend this classification by dropping the requirement that the background be smooth, so that $X$ is now allowed to be an orbifold of the round 7-sphere. We find that if the background preserves more than half of the supersymmetry, then it is automatically smooth in accordance with the homogeneity conjecture, but that there are many half-BPS orbifolds, most of them new. The classification is now given in terms of pairs of ADE subgroups of quaternions fibred over the same finite group. We classify such subgroups and then describe the resulting orbifolds in terms of iterated quotients. In most cases, the resulting orbifold can be described as a sequence of cyclic quotients.

Full Text (PDF format)